Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 213, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Oct 13, 2004, 6:02 PM CDT for Mitchell County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 13, 2004, 6:02 PM CDT (23:02 UTC)
- Expired
- Oct 13, 2004, 10:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Mitchell County, TX
The radar
The San Angelo radar (KSJT), 119 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 1559 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 132305
FFWMAF
TXC335-140300-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
602 PM CDT WED OCT 13 2004
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
MITCHELL COUNTY IN WEST TEXAS
* UNTIL 1000 PM CDT
* AT 600 PM CDT...PUBLIC REPORTS INDICATE STREET FLOODING OCCURRING
IN COLORADO CITY. NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
ADDITIONAL STORMS WEST OF COLORADO CITY THAT WILL MOVE INTO THE
AREA OVER THE NEXT HOUR.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3210 10116 3243 10116 3245 10117 3251 10117
3250 10085 3252 10083 3252 10067 3209 10068
$$1 follow-up statement
000
WGUS74 KMAF 140150
FFSMAF
TXC335-140210-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
847 PM CDT WED OCT 13 2004
...THE FLASH FLOOD WARNING FOR MITCHELL COUNTY IS CANCELLED...
THE STREET FLOODING IN COLORADO CITY HAS SUBSIDED AND THEREFORE THE
FLASH FLOOD WARNING HAS BEEN CANCELLED FOR MITCHELL COUNTY.
LAT...LON 3210 10116 3243 10116 3245 10117 3251 10117
3250 10085 3252 10083 3252 10067 3209 10068
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 13, 2:30 PM CDT, 3 hours 32 minutes earlier.
Area forecast discussion, Oct 13, 2:30 PM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT WED OCT 13 2004
.SHORT TERM...
COLD FRONT DISCERNIBLE ON VISIBLE SATELLITE IMAGERY...STRETCHING
WEST/EAST FROM NEAR KGDP TO JAL AND JUST NORTH OF KBPG AT 13/19Z.
MEANWHILE...POTENT SHORTWAVE TROUGH DIVING SOUTH THROUGH NORTHERN
NEW MEXICO. CU DEVELOPING BEHIND AND AHEAD OF THE FRONT...WITH THE
BEST INSTABILITY OVER ROUGHLY THE SOUTHERN HALF OF THE CWA.
THE COLD FRONT HAS SLOWED WITH HEATING BEHIND AND AHEAD OF SAME.
EXPECT THIS TO BE THE CASE FOR THE REST OF THE AFTERNOON...BEFORE
FRONTAL BOUNDARY PICKS UP SPEED LATE THIS AFTERNOON OR EARLY THIS
EVENING...ESPECIALLY WITH CHILLY AIRMASS BEING REINFORCED BY RAIN.
APPEARS THERE WILL BE ENOUGH MOISTURE AROUND FOR TSRA TO DEVELOP
ALONG THE FRONT...AND OUT AHEAD OF IT. H7 TO H5 LAPSE RATES NEAR
7.5 C/KM COLLOCATED WITH LI/S OF -3 TO -4 C OVER THE SOUTHEAST HALF
OF THE CWA. AS THE SHORTWAVE TROUGH OVER NEW MEXICO TRANSLATES
SOUTHEAST IN THE COMING HOURS...MID LEVEL LIFT WILL INCREASE AND AID
SHRA/TSRA DEVELOPMENT OVER THE CWA. WENT WITH THE HIGHEST POPS OVER
LOCATIONS WHERE THINK FRONTAL BOUNDARY WILL RESIDE THIS EVENING...
WHICH INCLUDES PORTIONS OF THE PERMIAN BASIN AND UPPER TRANS PECOS.
COULD SEE ISOLATED SEVERE THUNDERSTORMS DUE TO THE ABOVE
PARAMETERS...IN ADDITION TO 0 TO 6 KM BULK SHEAR VECTORS OF 40 TO 50
KT CWAWIDE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THREATS...BUT EXPECTING THESE TO LAST ONLY INTO THE EVENING. THE
COLD FRONT SHOULD CLEAR THE SOUTHERN CWA LATER TONIGHT. SHIFTED THE
BEST POPS OVER THE SOUTHERN THIRD OF THE CWA FOR LATER.
EXPECT THE TIGHT PRESSURE GRADIENT WILL RESULT IN FUNNELED WINDS
THROUGH GUADALUPE PASS EXCEEDING HIGH WIND WARNING CRITERIA. WILL
ISSUE AN NPW UNTIL 14/10Z...WHICH APPEARS TO BE WHEN THE GRADIENT
SLACKENS.
OVERNIGHT LOWS SHOULD BE THE CHILLIEST YET THIS FALL...ESPECIALLY
OVER THE NORTHERN CWA WHERE CLOUDS WILL PROBABLY BEGIN TO DISSIPATE
AFTER MIDNIGHT. LOWERED MIN TEMPS PARTICULARLY IN THOSE
AREAS.
.LONG TERM...
A STRONG SHORTWAVE TROUGH NOW TRANSLATING/DIGGING TO THE SOUTHEAST
ACROSS THE NORTHCENTRAL U.S. WILL CONTINUE TO THE EAST TOMORROW.
THIS TROUGH WILL DEPART THE AREA RATHER QUICKLY AFTER INDUCING
FAIRLY STRONG ANTICYCLOGENESIS AT THE SURFACE WHICH IS NOW PUSHING A
COLD FRONT INTO THE AREA. WILL HAVE SINKING AIR IN NORTHWEST FLOW
ON THE BACKSIDE OF THIS TROUGH...AND THEREFORE CLEARING SKIES
THROUGHOUT THE DAY ON THURSDAY. WE WILL REMAIN COOL ON THURSDAY AS
THE SURFACE RIDGE WILL BE ON TOP OF THE AREA. BY FRIDAY HOWEVER...
UNDER CONTINUED MOSTLY CLEAR CONDITIONS...INCREASED FLOW ALOFT WILL
BEGIN INDUCING LEE TROUGHING. A WEAK COLD FRONT WILL TRY TO MOVE
INTO THE AREA FRIDAY NIGHT. AT THIS TIME...THERE DOES NOT APPEAR TO
BE ENOUGH UPPER LEVEL SUPPORT TO PUSH THE FRONT THROUGH OUR CWA WITH
UPPER LEVEL RIDGING BEGINNING TO MOVE INTO THE AREA FOR THE
WEEKEND. AN 850MB THERMAL RIDGE WILL BUILD THROUGH THE WEEKEND OVER
SOUTHEASTERN NM AND WEST TEXAS. TEMPERATURES WILL CLIMB ABOVE
NORMAL SATURDAY AND SUNDAY AS A /DIRTY/ RIDGE BUILDS OVER THE
AREA...AND THESE TWO DAYS LOOK TO BE THE WARMEST OVER THE NEXT SEVEN
WITH HIGHS INTO THE MID 80S TO NEAR 90 FOR PLAINS AREAS. AS A
TROUGH BEGINS TO DEEPEN ON THE WEST COAST...OUR WINDS ALOFT WILL
BECOME MORE ZONAL...INDICATING A DRIER PATTERN AT THE SURFACE.
THIS TROUGH WILL APPROACH THE AREA ON TUESDAY NIGHT. WILL NOT
INSERT POPS AT THIS TIME...AS MOISTURE IS SCOURED OUT TO THE EAST OF
THE AREA AHEAD OF THE TROUGH. BUT...THE BASE OF THIS TROUGH MAY
MOVE OVER SOUTHERN NM AND INCREASE WINDS IN THE GUADALUPE MOUNTAINS
TUESDAY NIGHT.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 43 68 48 80 / 40 10 0 0
CARLSBAD NM 43 68 47 82 / 40 0 0 0
DRYDEN TX 51 71 49 81 / 40 10 0 0
FORT STOCKTON TX 46 67 52 83 / 40 10 0 0
GUADALUPE PASS TX 40 63 49 76 / 40 0 0 0
HOBBS NM 40 68 46 81 / 40 0 0 0
MARFA TX 45 63 39 76 / 40 10 0 0
MIDLAND INTL AIRPORT TX 42 68 48 81 / 50 10 0 0
ODESSA TX 41 67 48 81 / 50 10 0 0
WINK TX 43 70 48 87 / 50 10 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...HIGH WIND WARNING TONIGHT GUADALUPE MOUNTAINS...TXZ258.
NM...HIGH WIND WARNING TONIGHT GUADALUPE MOUNTAINS OF EDDY
COUNTY...NMZ027.
&&
67/20Hazardous weather outlook, Oct 13, 2:28 PM CDT, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 228 PM CDT WED OCT 13 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-141000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 228 PM CDT (128 PM MDT) WED OCT 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT A STRONG COLD FRONT WILL MOVE SOUTH THROUGH WEST TEXAS TONIGHT. SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND TONIGHT ACROSS MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. ALTHOUGH WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED...ISOLATED THUNDERSTORMS COULD PRODUCE DAMAGING WINDS AND LARGE HAIL. NORTHEASTERLY WINDS WILL INCREASE BEHIND THE COLD FRONT LATE THIS AFTERNOON OR EARLY THIS EVENING. IN THE GUADALUPE MOUNTAINS... SUSTAINED WINDS OF 35 TO 50 MPH...WITH GUSTS AS HIGH AS 65 MPH THROUGH GUADALUPE PASS...ARE POSSIBLE DURING THIS TIME. THEREFORE... A HIGH WIND WARNING WILL BE IN EFFECT FOR THE GUADALUPE MOUNTAINS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO TONIGHT. THESE WINDS ARE FORECAST TO DIMINISH BEFORE DAYBREAK THURSDAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.
In the hours before
Special weather statement, Oct 13, 4:07 PM CDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 407 PM CDT WED OCT 13 2004 TXZ061-062-132145- ECTOR TX-MIDLAND TX- 407 PM CDT WED OCT 13 2004 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR MIDLAND AND ECTOR COUNTIES. STRONG THUNDERSTORMS HAVE DEVELOPED FROM NEAR ODESSA...NORTHEAST TO NEAR MIDLAND AND GREENWOOD. THESE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...WIND GUSTS TO NEAR 35 MPH...AND SMALL HAIL. THESE STORMS WILL MOVE SOUTHEAST AT AROUND 10 MPH. SEEK SAFE SHELTER FOR YOUR PROTECTION. THESE STORMS ARE NOT SEVERE AT THIS TIME...BUT MAY CONTINUE TO INTENSIFY. STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 3:43 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 62 min |
| Oct 13, 4:20 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 40 min |
| Oct 13, 4:31 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 59 min |
| Oct 13, 4:36 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 54 min |
| Oct 13, 4:51 PM CDT | Tornado Warning | MAF | Scurry | 54 min |
| Oct 13, 5:09 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 51 min |
| Oct 13, 5:19 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 41 min |
| Oct 13, 6:00 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 60 min |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.